Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 174, NWS Aberdeen, SD

July 30, 2001Corson County, Dewey County, Walworth County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 30, 2001, 10:15 PM MDT for Corson County, Dewey County, Walworth County, South Dakota. It was in force for 60 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 2001, 10:15 PM MDT (04:15 UTC)
Expired
Jul 30, 2001, 11:15 PM MDT
In force
60 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Corson County, SD, Dewey County, SD, Walworth County, SD

The radar

The Bismarck radar (KBIS), 149 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 10:30 PM MDTThunderstorm Wind 55 MLantry, SD
Jul 30, 10:30 PM MDTThunderstorm Wind 56 EGlencross, SDLarge branches were downed by the very strong winds.
Jul 30, 10:40 PM MDTThunderstorm Wind 61 EWakpala, SD
Jul 30, 10:48 PM MDTThunderstorm Wind 58 MMobridge, SD
Jul 30, 10:50 PM MDTThunderstorm Wind 70 MMobridge, SDHigh winds of 81 mph blew much of the roof off of the bowling alley in Mobridge and took the roof off of a steel building which hit a house and damaged it. A trailer home was also damaged by some flying debris. Many trees were snapped in two or uprooted and m

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 7:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3783 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
3.6
Supercell composite
14.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 310416
SVRABR

SDC021-031-041-129-310515-
/NEW.KABR.SV.W.0255.310415-310515/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1015 PM MDT MON JUL 30 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA
  CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA
  DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA
  WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 1115 PM MDT(1215 AM CDT)

* AT 1015 PM MDT(1115 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 4 MILES WEST OF
  TIMBER LAKE TO 8 MILES SOUTH OF RIDGEVIEW...OR FROM 30 MILES NORTH
  OF EAGLE BUTTE TO 22 MILES EAST OF EAGLE BUTTE...MOVING NORTHEAST
  AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LAPLANT AROUND 1020 PM MDT
  TRAIL CITY AROUND 1025 PM MDT
  PROMISE AROUND 1030 PM MDT
  INDIAN MEMORIAL REC AREA...LITTLE EAGLE AROUND 1040 PM MDT
  MOBRIDGE...WAKPALA AROUND 1045 PM MDT
  MCLAUGHLIN...INDIAN CREEK REC AREA...MAHTO AROUND 1050 PM MDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4552 10130 4499 10081 4504 10057 4530 10025
          4584 10011 4592 10068

HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 7:45 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 30, 7:45 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
845 PM CDT MON JUL 30 2001

MAIN SFC BOUNDARY STILL REMAINS ON A KJMS-KPIR-KCDR LINE THIS
EVENING. TSRA HAVE FIRED IN FAR SWRN SD NEAR TRIPLE POINT REGION.
CONCERN IS HOW FAR NE WILL THIS CONVECTION PUSH? 00Z KABR SOUNDING
WAS 14.2 C @ 7H...WITH VERY STEEP LAPSE RATE ABOVE CAP LAYER. 18Z
AVN SOUNDING BEST REPRESENTED 00Z SOUNDING...AND SEEMS TO CORRELATE
WELL WITH REALITY. LEFT POPS IN FOR ALL CWA OVERNIGHT AS LEFT OVER
CONVECTION FROM TSRA IN SWRN SD COULD DRIFT OVER DURING THE
OVERNIGHT HOURS. AFTER SEEING THE LOW CLOUDS THIS MORNING...BRIEFLY
TOYED WITH THE IDEA OF ADDING SOME FOG TO THE ERN ZONES.
HOWEVER...MODELS ALL SHOW WINDS STAYING UP OVERNIGHT SO THE LOWER
LAYERS SHOULD REMAIN WELL MIXED KEEPING FOG AT BAY...AS WELL AS
OVERNIGHT LOWS UP. EXCEPT FOR ADDING WATCH BOX EARLIER...NO OTHER
TWEAKS MADE TO ZONE PACKAGE.

.ABR...SVR TSRA WATCH 643 FOR CORSON...DEWEY...STANLEY AND JONES
       COUNTIES UNTIL 0600 UTC.

HINTZ

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 9:08 PM MDTSevere Thunderstorm WarningABRDewey67 min
Jul 30, 9:21 PM MDTSevere Thunderstorm WarningABRStanley39 min
Jul 30, 10:15 PM MDTSevere Thunderstorm WarningABRCampbell60 min
Jul 30, 11:17 PM MDTSevere Thunderstorm WarningABRCampbell13 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.